Alert archive / Arizona / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 83, NWS Flagstaff, AZ

September 1, 2005Navajo County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Sep 1, 2005, 1:22 PM MDT for Navajo County, Arizona. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 1, 2005, 1:22 PM MDT (19:22 UTC)
Expired
Sep 1, 2005, 1:45 PM MDT
In force
23 min
Issued by
NWS Flagstaff, AZ
Area
Counties, with a storm outline in the text

County Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 100 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.4 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2005-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 210 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2005-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
210 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
1810 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KFGZ 011922
SVRFGZ
AZC017-011945-
/O.NEW.KFGZ.SV.W.0083.050901T1922Z-050901T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1222 PM MST THU SEP 1 2005

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN NAVAJO COUNTY IN NORTHEAST ARIZONA

* UNTIL 1245 PM MST

* AT 1221 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR SNOWFLAKE...OR ABOUT 24 MILES NORTH OF SHOW
  LOW...AND MOVING NORTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MILEPOST 370 ON SR 77 BY 1235 PM MST

LAT...LON 3461 11023 3446 11015 3454 10992 3475 10999

$$
DB
2 follow-up statements
000 
WWUS55 KFGZ 011934
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1234 PM MST THU SEP 1 2005

AZC017-011945-
/O.CON.KFGZ.SV.W.0083.000000T0000Z-050901T1945Z/
NAVAJO AZ-
1234 PM MST THU SEP 1 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1245 PM MST FOR
SOUTHEASTERN NAVAJO COUNTY...

AT 1234 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR MILEPOST 365 ON SR 77...OR ABOUT 21 
MILES NORTH OF SHOW LOW...MOVING NORTHEAST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES SOUTHEAST OF MILEPOST 370 ON SR 77 BY 1245 PM MST

LAT...LON 3465 11018 3444 11017 3450 10992 3475 10993

$$
DB
000 
WWUS55 KFGZ 011943
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1243 PM MST THU SEP 1 2005

AZC017-011950-
/O.EXP.KFGZ.SV.W.0083.000000T0000Z-050901T1945Z/
NAVAJO AZ-
1243 PM MST THU SEP 1 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN NAVAJO COUNTY
EXPIRES AT 1245 PM MST...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM THAT 
PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER SEVERE. SMALL 
HAIL AND GUSTY WINDS WERE STILL POSSIBLE FROM THE THUNDERSTORM.

LAT...LON 3465 11018 3444 11017 3450 10992 3475 10993

$$
DB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 11:15 AM MDT, 2 hours 7 minutes earlier.

Area forecast discussion, Sep 1, 11:15 AM MDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1015 AM MST THU SEP 01 2005

.SYNOPSIS...HIGH PRESSURE WILL BUILD TO THE EAST OF ARIZONA OVER THE
NEXT FEW DAYS. THE RESULTING SOUTHERLY FLOW WILL ALLOW FOR AN
INCREASE IN MOISTURE ALONG WITH INCREASING CHANCES FOR SHOWERS AND
THUNDERSTORMS THROUGH SUNDAY. DRIER AIR WILL BEGIN TO MOVE ACROSS
WESTERN ARIZONA BY LABOR DAY.

&&

.DISCUSSION...SKIES GENERALLY MOSTLY CLEAR ACROSS MOST OF
ARIZONA...WITH PARTLY CLOUDY SKIES OVER THE NORTHEAST QUADRANT OF
THE STATE. CU BEGINNING TO TAKE SHAPE OVER THE HIGH TERRAIN
AREAS...ESPECIALLY OVER ZONES 15 AND 16 PER VISIBLE SATELLITE LOOP.
12Z KFGZ SOUNDING SHOWS INCREASES IN PW AND CAPE VALUES WHEN
COMPARED TO YESTERDAYS 12Z SOUNDING. TODAYS THERMAL PROFILE ALSO
REVEALS SOME COOLING FROM H65 AND ABOVE VERSUS YESTERDAY.

NORTHERN AZ CURRENTLY IN A SOUTHWESTERLY FLOW ALOFT WITH A RIDGE
POSITIONED OVER EASTERN NEW MEXICO AND A WEAK TROUGH HANGING TO OUR
WEST. WE WILL CONTINUE TO SEE A SLOW MOISTENING OF THE AIR MASS
TODAY THROUGH THE WEEKEND. BOTH GFS AND NAM SHOWING SOME WEAK H5-H3
DIV-Q FORCING WITH THIS TROUGH. MODELS ARE CONSISTENT WITH THIS AREA
OF WEAK LIFT REMAINING SOMEWHAT STATIONARY OVER THE COUNTY WARNING
AREA THIS AFTERNOON AND INTO THE EVENING HOURS. AM THINKING THIS
WILL ADD LONGEVITY TO THE CONVECTION DURING THE EVENING HOURS
TONIGHT. WILL CONSIDER ADDING 10 PERCENT POPS TO THE SOUTHEASTERN
ZONES IN THE LATE NIGHT/EARLY FRIDAY MORNING GRIDS.

AFOREMENTIONED RIDGE WILL BEGIN TO SHIFT THE FLOW TO A MORE
SOUTHERLY DIRECTION BEGINNING LATE FRIDAY INTO SATURDAY. THIS WILL
CONTINUE THE TREND OF INCREASING MOISTURE ACROSS THE FORECAST AREA.
CURRENT POP TRENDS REFLECT THIS WITH AN INCREASING CHANCE FOR
CONVECTIVE ACTIVITY. CK

&&

.AVIATION...FOR THE 18Z PACKAGE...MOISTURE WILL BE ON THE INCREASE
TODAY WITH WDLY SCT TO SCT THUNDERSTORMS ACROSS THE AREA...
ESPECIALLY DURING THE AFTERNOON AND EARLY EVENING HOURS. ISOLD
STRONG GUSTY WINDS POSSIBLE FROM STRMS NORTH OF THE MOGOLLON RIM AND
WHITE MOUNTAINS. ANY CEILINGS WILL BE 7 TO 10 THOUSAND FEET ABOVE
GROUND LEVEL WITH VFR CONDITIONS. STRMS ACROSS THE RTES WILL BECOME
ISOLD AFT 03Z...MAINLY EAST OF A LINE FROM KPGA TO KPHX. AVIATION
DISCUSSION NOT UPDATED FOR AMENDMENTS. TC

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Sep 1, 10:20 AM MDT, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
920 AM MST THU SEP 1 2005

AZZ004>018-037>040-020700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
920 AM MST THU SEP 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP BY NOON ACROSS
PORTIONS OF YAVAPAI...COCONINO...APACHE...AND NAVAJO COUNTIES
TODAY...ESPECIALLY FROM THE MOGOLLON RIM SOUTHWARD. STORMS WILL
GENERALLY FORM OVER THE HIGHER TERRAIN DURING THE LATE MORNING
HOURS...AND THEN DEVELOP INTO THE LOWER ELEVATIONS DURING THE
AFTERNOON. STORM MOTION WILL BE TOWARDS THE NORTHEAST FROM 5 TO 15
MPH. THE PRIMARY THREAT WILL BE GUSTY WINDS TO NEAR 40 MPH...WITH THE
POSSIBILITY OF HAIL FROM SOME OF THE STRONGER STORMS. ALTHOUGH BRIEF
HEAVY RAIN IS ALSO LIKELY FROM MANY STORMS...THE THREAT OF FLOODING
IS MINIMAL DUE TO RECENT DRY WEATHER. ISOLATED HEAVY PRECIPITATION
STORMS WILL HAVE THE POTENTIAL TO FILL NORMALLY DRY WASHES AND CREEK
BEDS IN THE EVENT OF SLOWER THAN EXPECTED MOVEMENT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MOISTURE WILL INCREASE THROUGH THE WEEKEND BRINGING INCREASING
THUNDERSTORM ACTIVITY. A PACIFIC LOW PRESSURE SYSTEM IS EXPECTED TO
MOVE INTO THE STATE MONDAY...WHICH WILL BRING DRIER AIR AND LOWER
THUNDERSTORM PROBABILITY FOR MIDWEEK...HOWEVER THE TRANSITION FROM
A MOIST MONSOON PATTERN TO A DRIER ONE OFTEN BRINGS A PERIOD OF MORE
INTENSE STORMS. THIS TRANSITION IS POSSIBLE EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Sep 1, 12:12 PM MDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1112 AM MST THU SEP 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     HAIL             PRESCOTT VALLEY         34.61N 112.32W
09/01/2005  0.88 INCH        YAVAPAI            AZ   UNKNOWN

1105 AM     HAIL             PRESCOTT VALLEY         34.61N 112.32W
09/01/2005  0.88 INCH        YAVAPAI            AZ   UNKNOWN

&&

DB

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 12:10 PM MDTSevere Thunderstorm WarningFGZYavapai35 min
Sep 1, 2:32 PM MDTSevere Thunderstorm WarningFGZYavapai28 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.